Hail, Adams
- When
- August 24, 8:35 PM CST
- Where
- Adams County, 3.71 mi ENE of New Rome
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.249, -89.810
Repeated rounds of thunderstorms developed across portions of western Wisconsin during the evening of August 24th and continued into the early morning of the 25th. These storms produced hail across portions of Clark, Monroe and Adams Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Repeated rounds of thunderstorms developed across portions of western Wisconsin during the evening of August 24th and continued into the early morning of the 25th. These storms produced hail across portions of Clark, Monroe and Adams Counties. The largest hail reported was quarter sized near Big Flats (Adams County), Brooks (Adams County), and Tunnel City (Monroe County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 24, 6:01 PM CST, 2 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 701 PM CDT Mon Aug 24 2020 .SHORT TERM...(This evening through Tuesday) Issued at 242 PM CDT Mon Aug 24 2020 Morning clouds/convection have delayed warm up and kept dewpoints a tad lower early this afternoon, but behind the clouds temperatures are recovering quickly into the mid 80s. Still thinking low to mid 90s look possible over much of the area south of I-94 by this evening, though heat advisory threshold may only be marginally met in a few locations. Main focus for the short term is on severe storm potential this afternoon into overnight. Given the delayed onset of greater heating, instability has not had time to recover much yet per SPC Mesoscale Analysis. Still thinking higher CAPE will build into the area as the afternoon wears on, and with moisture transport beginning to increase into southeast MN/western WI later this afternoon, will have to watch out for any isolated storms that might develop near a boundary/convectively altered warm front draped across southeast MN and tap into the higher instability air during peak heating. Confidence is still somewhat low in whether this will occur, but the ARW/NMM do show some more robust echoes developing in their model reflectivity fields. Deep shear is progged to be rather marginal during the afternoon, but storms would have potential for damaging winds/large hail given steep mid/low level lapse rates, and potentially an isolated tornado risk if a supercell or two can develop and become surface based. Focus then turns to later this evening into tonight, as model guidance suggests increasing moisture transport, in addition to strong warm air advection and frontogenesis, fire off storms mainly north of the front (along and north of I-94 in the latest trends). 0- 6 km shear is greatest along and north of the front at 30-40 kts, with steep lapse rates of 7-8 C/km in the mid-levels and 0-3 km shear exceeding 30 kts supportive of a large hail and perhaps a damaging wind threat. Boundary layer stabilization and decreasing instability should help keep things more elevated tonight and mitigate isolated tornado risk, but might still have to keep an eye on the region of overlap between strong low-level shear and deep shear along the frontal zone, though most convection should be displaced north of this and the chance appears low. Not to be overlooked is the potential for heavy rainfall and potentially flash flooding as well with these storms. Convection allowing models are fairly progressive, but given moisture transport into a boundary, pooling of precipitable water values near 2 inches, and warm cloud depths exceeding 4000 meters, potential is there for flash flooding if storms train over the same areas. As moisture transport shifts eastward and instability weakens early Tuesday morning, storms should also shift eastward and weaken, diminishing the severe and heavy rain threats. There is suggestion that the frontal boundary lingers along I-94, so will have to watch out for possible isolated afternoon storm redevelopment along and north of this feature. It's unclear how much instability will be present in this area, but given 0-6 km shear of over 30 kts and steep lapse rates, a few storms could be strong with gusty winds and hail, as well as locally heavy rainfall in the continued moist environment. Farther south, capping looks to remain in place thanks to warm air aloft, but this will allow temperatures to climb once again into the upper 80s to low 90s for many, with heat indices once again in the mid to upper 90s. .LONG TERM...(Tuesday night through Monday) Issued at 242 PM CDT Mon Aug 24 2020 The forecast details for the middle part of the week will revolve around the position of the upper level ridge and the path of the short wave troughs that are expected to run along the northern periphery of the ridge. Because the day to day location of convection can be highly influenced by where the surface boundaries end up, any resulting outflow boundaries and MCV's that form, the overall confidence on where the rain will be is somewhat low. Right now, it looks like another round of convection should develop Tuesday night and continue into Wednesday with another wave topping the ridge. Current indications are that this should primarily be across northern Wisconsin and may be just close enough for some small rain chances across the far northern sections of the forecast area. The next best chance for widespread rains continues to look to be Thursday night into Friday morning. However, the models continue to be at odds on how strong the short wave trough may be and the track it could take but do remain consistent within themselves with their solutions. The 24.12Z ECMWF is weaker with the short wave trough and tracks it across northern Wisconsin. The 24.12Z GFS continues to be stronger and farther south, closer to the Interstate 90 corridor. The 24.12Z Canadian looks to be more similar to the ECMWF than the GFS. If the GFS is correct, there could be a severe threat with a CAPE pool of maybe 1500 J/kg along and south of a boundary in the Interstate 90 corridor and deep layer shear approaching 40 knots along and north of the boundary. Again, something that will need to be watch given rather low confidence in any one model solution at this time. Once this system moves past the area, the upcoming weekend looks to start out dry as the upper level ridge may temporarily try to build back over the Upper Midwest. However, this does not look to last long as the rain chances may return for the end of the weekend as the pattern of short wave troughs coming over the ridge returns. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 700 PM CDT Mon Aug 24 2020 Generally VFR conditions expected through the period outside of perhaps some brief thunderstorm visibility and/or ceiling reductions tonight. Showers and storms continue to bubble up across the area early this evening. Likelihood of these impacting the TAF sites looks rather low for this evening, but have introduced VCSH. Activity is expected to expand overnight northeast of the TAF sites late this evening along a front, providing a period of ongoing convection for several hours overnight. While the focus for storm activity looks to remain northeast of the TAF sites, it is still unclear whether activity will fill in enough further west to actually impact the TAF sites late tonight. If it does, LSE would probably have a little higher chance compared to RST. Have introduced a period of VCTS as confidence is not high enough at this time to include TSRA. Can't rule out some patchy fog towards daybreak, but that will likely depend on whether rain materializes so have left BR out of the TAFs. Wind direction will fluctuate overnight as the front slowly drops through, generally SW to SE, becoming NE to E late, then SW to SE during the day Tuesday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Lee LONG TERM...04 AVIATION...Kurz
Hazardous Weather Outlook National Weather Service La Crosse WI 426 AM CDT Mon Aug 24 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-251100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 426 AM CDT Mon Aug 24 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Heat indices in the 95 to 105 range are expected this afternoon into this evening. A Heat Advisory is in effect from Noon today until 8 pm this evening along and south of I-94. Thunderstorms are expected this evening and overnight mainly north of I-90. These storms could become severe with damaging winds and large hail. An isolated tornado cannot be ruled out. In addition, heavy rainfall with localized flooding is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday On and off thunderstorms chances will be seen Tuesday through Wednesday mainly north of I-94. A few of these storms could be on the strong side Tuesday afternoon and evening. Additional storms will be possible across the entire area Thursday into Friday. However, it is too early to determine if storms will be severe or not. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this evening into tonight near and north of Interstate 90. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DAS
Special Weather Statement
National Weather Service La Crosse WI
456 PM CDT Mon Aug 24 2020
WIZ017-029-033-034-242315-
Jackson-Taylor-Trempealeau-Clark-
456 PM CDT Mon Aug 24 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CLARK...NORTHERN
JACKSON...TAYLOR AND NORTHEASTERN TREMPEALEAU COUNTIES...
At 452 PM CDT, strong thunderstorms were scattered across west
central Wisconsin, moving east at 30 mph.
These storms may produce gusty winds in excess of 30 mph along with
possible small hail.
Locations impacted include...
Medford, Neillsville, Colby, Osseo, Thorp, Loyal, Greenwood, Owen,
Rib Lake, Chelsea, Westboro, Jump River, Price, Humbird, Hatfield,
Shortville, York, Lynn, Longwood and Reseburg.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
4436 9032 4439 9126 4460 9138 4460 9092
4538 9092 4538 9005
TIME...MOT...LOC 2152Z 272DEG 28KT 4462 9110
PetersSpecial Weather Statement National Weather Service La Crosse WI 915 PM CDT Mon Aug 24 2020 WIZ043-044-250315- Juneau-Adams- 915 PM CDT Mon Aug 24 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JUNEAU AND NORTHERN ADAMS COUNTIES... At 913 PM CDT, strong thunderstorms were clustered near Babcock, or 10 miles southwest of Wisconsin Rapids, moving southeast at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Necedah, New Rome, Strongs Prairie, Big Flats, Colburn, Finley, New Miner, Lake Sherwood, Petenwell Dam, Arkdale, Lake Arrowhead, and Mather. If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4402 8960 4403 9031 4425 9031 4425 8960 TIME...MOT...LOC 0213Z 333DEG 28KT 4433 9002 Peters
The national radar mosaic for the moment the first event began.
5 hail. Local standard time, as filed.
Quarter sized hail was reported in Big Flats.
Quarter sized hail fell near Tunnel City.
Quarter sized hail was reported southwest of Brooks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915339, 915340, 915346, 915362, 915357.